Maryland, 2011

Hail and Damaging Winds in Maryland, August 19, 2011

August 19, 2011 · NWS AKQ · 3 events in 1 county or zone

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 19, 10:52 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 19, 10:52 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1152 AM EDT FRI AUG 19 2011

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL MOVE ACROSS THE REGION TODAY THROUGH
SUNDAY BRINGING A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. HIGH PRESSURE WILL RETURN FOR THE START OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WX ANALYSIS SHOWING A WEAK LEE TROUGH STRENGTHENING OVER
THE REGION...AIDED BY A DIFFERENTIAL HEATING BOUNDARY (HAS BEEN MOSTLY
CLOUDY TO OUR WEST FOR THE PAST SEVERAL HRS). RADAR DEPICTS A
CLUSTER OF SHOWERS WITH EMBEDDED TSTMS ALONG THE I-81 CORRIDOR
BETWEEN ROANOKE AND HARRISONBURG..SLOWING DRIFTING ENE. 06Z GFS
HAS VERIFIED POORLY W/ THIS FEATURE SO HAVE FAVORED THE NAM/WRF/HRRR...ALTHOUGH
IT HAS NOT BEEN THAT GREAT EITHER. HAVE BUMPED POPS UP TO HIGH
CHANCE FOR OUR FAR NW COUNTIES AND USED SCATTERED WORDING AS SOME
OF THIS WILL BRUSH THROUGH BETWEEN NOON AND 2 PM. ELSEWHERE EXPECT
MAINLY JUST SOME MID LEVEL DEBRIS CLOUDINESS WITH LITTLE CHANCE
FOR PRECIP UNTIL AFTER 2-3 PM (AND HAVE ADJUSTED GRIDS ACCORDINGLY).

EVENTUALLY BY LATER AFTN...IN COMBINATION WITH FURTHER
STRENGTHENING OF LOW- LEVEL CONVERGENCE (LEE TROUGH) AND A SLIGHT
INCREASE IN PWATS SHOULD IGNITE SOME ADDITIONAL
THUNDERSTORMS...THINKING BEST COVERAGE WILL BE INLAND ALTHOUGH
SEABREEZE MAY AID A FEW STORMS WITHIN ABOUT 20 MILES OF THE
COAST/BAY.  THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS
BEFORE DISSIPATING AND SHIFTING EASTWARD AND OFFSHORE OVERNIGHT AS
THE UPPER IMPULSE MOVES OFFSHORE. SPC HAS UPGRADED MUCH OF THE
CENTRAL AND NRN ZONES INTO SLIGHT RISK FOR THE REST OF TODAY. HOWEVER...SVR
THREAT WILL LIKELY BE DEPENDENT UPON GETTING MORE
SUNSHINE LATER THIS AFTN IN COMBINATION WITH THE SHORTWAVE ALOFT
AMPLIFYING...SOMETHING THAT MAY NOT OCCUR. WILL UPDATE THE
HWO...MAINLY TO MENTION GUSTY WINDS/DOWNBURSTS AS THE MAIN CONCERN GIVEN A
FAIRLY DRY LOW LEVEL ENVIRONMENT BETWEEN 1000-850 MB. BUT OVERALL
THERE IS A LOT OF UNCERTAINTY HERE AND EXPECT THE SEVERE WX TO BE
RATHER ISOLATED. SCALED BACK A DEGREE OR TWO ON HIGHS WITH MORE
CLOUD COVER...GENLY LOOKING FOR THEM TO REACH THE MID 80S ON THE
EASTERN SHORE/COAST TO THE UPPER 80S/AROUND 90 INLAND. LOWS
TONIGHT IN THE MID 60S TO LOW 70S.

SMOKE FROM THE GREAT DISMAL SWAMP FIRE WILL HAS GENLY
LIFTED...WITH VSBYS 2-3SM OR GREATER ALL AREAS (EXCEPT AT THE
IMMEDIATE FIRE SOURCE). EXPECT IMPROVING CONDITIONS TO BE THE AFTN
TREND...BUT WITH STILL SOME REDUCTION IN VSBYS THROUGH THE EARLY
AFTN HOURS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A BAGGY H5 TROUGH REMAINS IN PLACE ALONG THE MID-ATLANTIC COAST
FOR SATURDAY. THE COMBINATION OF THIS UPR TROUGH WITH SFC LEE
TROUGH/SEA BREEZE INTERACTION WILL IGNITE AFTN T-STORMS. BEST
CHANCE (30%) WILL BE ALONG THE I-95 CORRIDOR AND POINTS EAST. A
MORE WELL-DEFINED UPR TROUGH/SFC FRONT WILL APPROACH THE REGION
LATE SUNDAY FOR THE POTENTIAL OF WIDESPREAD AFTN/EVE SHWR/T-STORM
ACTIVITY. WILL CAP POPS AROUND 40% FOR NOW. HIGHS OVER THE WEEKEND
WILL REACH THE UPR 80S TO LOW 90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS ARE IN BETTER AGREEMENT WITH REGARD TO COLD FRONTAL PASSAGE
SUNDAY NIGHT/MONDAY MORNING. HAVE GONE FAIRLY CLOSE TO CONSISTENT
ECMWF TIMING AND STRUCTURE OF FRONT...AS GFS APPEARS SUGGESTS A
MORE COMPLEX...PERHAPS MULTIPLE FRONT...FRONTAL STRUCTURE. THIS
WOULD BRING FRONT THROUGH AREA BY MIDDAY MONDAY...WITH THE LATTER
PART OF MONDAY THROUGH WEDNESDAY BEING DRY FOR THE MOST PART.
COULD SEE A POTENTIAL INCREASE IN SHOWER/TSTM ACTIVITY AGAIN BY
THURSDAY. HOWEVER...MODEL INCONSISTENCY ARGUES FOR NO MORE THAN
SLGT CHC POPS ATTM. AS FAR A TEMPS GO...EXPECT MINS AND MAXES TO
BE WITHIN A FEW DEGREES OF NORMAL THROUGHOUT PERIOD...LOWEST
TUESDAY/WEDNESDAY.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR CONDS FOR THE MOST PART INTO AT LEAST 1ST HALF OF THE WKND.
XPCTG PTCHY FG DURG NGTTM HRS...AND SMOKE FM DISMAL SWAMP FIRE WL
LIKELY CAUSE LCL VSBYS/CIGS DN WND TO BE AT LEAST MVFR...IF NOT
LIFR/IFR...ESP AT NGT AND (ERY) MRNG HRS (AND PRIMARILY AT
KPHF...AND PSBLY KORF). CANNOT RULE OUT ISLTD AFTN/EVE CNVTN
TDA/SAT...OTRW INCRSD/HIER CHC FOR CNVTN BY LT SUN INTO MON W/
NEXT CDFNTL PASSAGE (WHICH 00Z/19 NAM HAS FASTER MVMNT ACRS RGN
THAN 00Z/19 GFS ATTM).

&&

.MARINE...
WK SFC HI PRES TO RMN OFFSHR THROUGH WKND. SERIES OF WK SFC TROUGHS
TO SLIDE ACRS THE WTRS NEXT CPL DAYS. WND DRCTN PRIMARILY FM THE
SSE...SPDS GENLY AOB 10 KT...W/ XCPTN TO EVE INTO OVRNGT HRS WHEN
SLGT INCRS IN SPDS XPCTD. MR SGFNT CDFNT TO APPROACH WTRS LT
WKND...CRSS WTRS ERY NEXT WK. 00Z/19 NAM FASTER AND STRNGR W/ FNTL
PASSAGE THAN 00Z/19 GFS. LCL WV GUID USED FOR BAY/SND...00Z/19
WAVEWATCH BLENDED W/ CURRENT FCST FOR OCN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...AIR QUALITY ALERT UNTIL 8 PM EDT THIS EVENING FOR VAZ072>078-
     082>086-089>097-099-100.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...JDM
LONG TERM...WRS
AVIATION...ALB
MARINE...ALB
Hazardous weather outlook, Aug 19, 10:59 AM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1159 AM EDT FRI AUG 19 2011

VAZ089-091>097-099-100-201600-
SURRY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-ACCOMACK-NORTHAMPTON VA-
1159 AM EDT FRI AUG 19 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-NCZ012>017-030>032-102-VAZ060-065>067-079>081-087-088-098-
201600-
INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-GREENSVILLE-SUSSEX-VIRGINIA BEACH-
1159 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-201600-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1159 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ072>078-082>086-090-201600-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-JAMES CITY-
1159 AM EDT FRI AUG 19 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA...THE
MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND
THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY BETWEEN 3
PM AND 10 PM. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH
THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ048-049-061>064-068>071-201600-
DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
1159 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY BETWEEN 3 PM
AND 10 PM. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH THE
MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Aug 19, 8:59 AM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
959 AM EDT FRI AUG 19 2011

VAZ089>091-093>097-191600-
SURRY-JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
INCLUDING THE CITIES OF...WILLIAMSBURG...POQUOSON...
NEWPORT NEWS...HAMPTON
959 AM EDT FRI AUG 19 2011

VISIBILITY REDUCTIONS DUE TO SMOKE FROM THE GREAT DISMAL SWAMP
FIRE WILL CONTINUE THROUGH NOON...FROM THE CITY OF SUFFOLK...TO
NORFOLK...NORTHWARD THROUGH ISLE OF WIGHT AND EASTERN SURRY
COUNTIES...AND ONTO THE PENINSULA. VISIBILITIES ARE SLOWLY
IMPROVING...AND WILL GENERALLY RANGE FROM 2 TO 4 MILES OVER MOST
OF THE REGION. A FEW LOCATIONS IN CLOSE PROXIMITY TO THE FIRE MAY
CONTINUE TO EXPERIENCE VISIBILITIES LESS THAN ONE MILE. MOTORISTS ARE
ADVISED TO DRIVE SLOWLY AND USE CAUTION IN THE AREAS AFFECTED BY
SMOKE. CONDITIONS ARE EXPECTED TO CONTINUE TO IMPROVE THROUGH THE
AFTERNOON HOURS...AS THE SMOKE LIFTS.

BROWN
Special weather statement, Aug 19, 1:09 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
209 PM EDT FRI AUG 19 2011

MDZ021-022-191900-
DORCHESTER MD-WICOMICO MD-
209 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM DEVELOPING ACROSS NORTHERN WICOMICO COUNTY...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HEBRON...MOVING SOUTH AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MARDELA SPRINGS AT 225 PM EDT...HEBRON AT
300 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS AS WELL. PONDING OF WATER ON ROADWAYS AND FLOODING OF
LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3854 7569 3846 7568 3846 7559 3829 7563
      3841 7585 3855 7573

LBROWN
Special weather statement, Aug 19, 1:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
242 PM EDT FRI AUG 19 2011

VAZ063-071>078-082-083-085-090-191945-
CHARLES CITY VA-ESSEX VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND
QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-NEW KENT
VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
242 PM EDT FRI AUG 19 2011

...SCATTERED STRONG THUNDERSTORMS DEVELOPING ACROSS PORTIONS OF
CENTRAL AND EASTERN VIRGINIA...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 8 MILES NORTHEAST OF KINSALE TO
RUTHVILLE...OR FROM 8 MILES NORTHEAST OF KINSALE TO CHARLES
CITY...MOVING NORTHEAST AT 5 MPH. THE STORMS ARE VERY SLOW MOVING
AND SCATTERED IN NATURE...AND WILL AFFECT AREAS FROM
WILLIAMSBURG...NORTH NORTHEAST TO THE NORTHERN NECK TROUGH 4 PM.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3816 7660 3815 7659 3811 7659 3808 7653
      3803 7651 3802 7646 3796 7639 3727 7695
      3753 7730 3817 7668

LBROWN

The radar

The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
August 19, 1:45 PM EST
Where
Wicomico County, Delmar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.450, -75.570

Numerous trees and a few power lines were downed.

Hail, Wicomico

When
August 19, 1:53 PM EST
Where
Wicomico County, Delmar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -75.570

Quarter size hail was reported.

Thunderstorm Wind, Wicomico

When
August 19, 2:21 PM EST
Where
Wicomico County, 1.48 mi NNW of Mt Hermon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.370, -75.540

Numerous trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341199, 341198, 341200.